Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Charleston, WV

July 27, 2017Mingo County, Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jul 27, 2017, 4:27 PM EDT for Mingo County, Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 4:27 PM EDT (20:27 UTC)
Expired
Jul 27, 2017, 8:30 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, KY, Mingo County, WV, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WGUS51 KRLX 272027
FFWRLX
KYC127-WVC059-099-280030-
/O.NEW.KRLX.FF.W.0045.170727T2027Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
427 PM EDT THU JUL 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Lawrence County in northeastern Kentucky...
  Northwestern Mingo County in southern West Virginia...
  South central Wayne County in western West Virginia...

* Until 830 PM EDT

* At 425 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Blaine, Ulysses, Charley, Martha, Hode, Keaton, Kermit, Gallup,
  Crum, Clifford, Glenhayes, Naugatuck, Houckville, Wilsondale,
  Lenore and Breeden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3804 8300 3805 8296 3814 8284 3796 8229
      3795 8230 3792 8216 3790 8214 3776 8233
      3782 8238 3781 8240 3788 8242 3791 8247
      3790 8247 3795 8250 3796 8253 3795 8258
      3788 8262 3800 8294 3796 8299 3799 8303

$$

05
2 follow-up statements
842 
WGUS71 KRLX 272150
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
550 PM EDT THU JUL 27 2017

KYC127-WVC059-099-280030-
/O.CON.KRLX.FF.W.0045.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Mingo WV-Wayne WV-
550 PM EDT THU JUL 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
LAWRENCE...NORTHWESTERN MINGO AND SOUTH CENTRAL WAYNE COUNTIES...

At 542 PM EDT, Doppler radar indicated thunderstorms across the 
warned area had decreased in areal coverage and intensity. However, 
thunderstorms are likely to increase again this evening and continue 
the threat for flooding. The most prone area for flooding so far 
within the warned area is in southern Lawrence county. 

Some locations that will experience flooding include...
Blaine, Ulysses, Charley, Martha, Hode, Keaton, Kermit, Gallup, Crum,
Clifford, Glenhayes, Naugatuck, Houckville, Wilsondale, Lenore and
Breeden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3804 8300 3805 8296 3814 8284 3796 8229
      3795 8230 3792 8216 3790 8214 3776 8233
      3782 8238 3781 8240 3788 8242 3791 8247
      3790 8247 3795 8250 3796 8253 3795 8258
      3788 8262 3800 8294 3796 8299 3799 8303

$$

05
233 
WGUS71 KRLX 280022
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
822 PM EDT THU JUL 27 2017

KYC127-WVC059-099-280030-
/O.EXP.KRLX.FF.W.0045.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Mingo WV-Wayne WV-
822 PM EDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR LAWRENCE...NORTHWESTERN MINGO AND
SOUTH CENTRAL WAYNE COUNTIES WILL EXPIRE AT 830 PM EDT...

Scattered showers will continue through early tonight, but the heavy 
rains have ended. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3804 8300 3805 8296 3814 8284 3796 8229
      3795 8230 3792 8216 3790 8214 3776 8233
      3782 8238 3781 8240 3788 8242 3791 8247
      3790 8247 3795 8250 3796 8253 3795 8258
      3788 8262 3800 8294 3796 8299 3799 8303

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:42 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 27, 3:42 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
342 PM EDT Thu Jul 27 2017

.SYNOPSIS...
Low pressure system brings rounds of showers and thunderstorms,
with heavy rain through Friday. High pressure with cooler and
less humid air follows for the weekend into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 215 PM Thursday...

The HRRR and the RAP have been consistently depicted a relative
lull in the convection for about a 4 hour window or so, with the
timing depending on location, before the next wave of
convection moves through. After a morning of priming with
scattered storms, a flash flood warning is now in effect until
the front exits the region tomorrow evening.

PWAT values are in the 1.5 to 2.0 inch range again, hence the
heavy rain that has already been seen, with many cells giving
one half inch in 30 minutes being the norm. Instability is high
in the mixed and most unstable layers.

Convective debris is dissipating off to the west, so expect the
convection to fire again upstream, as mentioned earlier in
regards to the flash flood watch. Severe threat is marginal, and
most storms have not eclipsed the 35mph wind mark, nor have they
produced any hail.

High dewpoints keep the overnight lows near 70F for the
lowlands.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...

Models continue to target our area for heavy rain Friday. Waves
of low pressure will be moving up along a slow moving cold
front that will cross our area from west to east during the day
Friday. With very moist (PW's above 2 inches) and unstable air
in place with the front, there is a Flash Flood watch through
the day Friday. The front will finally be kicked east of the
area Friday evening as an upper low drops south across the Great
Lakes and into our area. Showers will end from west to east
west of the Ohio River Saturday night, but showers will continue
through the day Saturday over much of West Virginia as the
upper low stalls over the Mid Atlantic states. The upper low
finally shifts far enough east for all rain to end saturday
night. It will be warm and humid ahead of the front, and much
cooler behind the front with temperatures going well below
normal.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 PM Thursday...

A cool and dry period is on tap as Canadian high pressure will
be in control from Sunday into much of the next work week.
There will be a slow increase in high temperatures each day, but
it will be dry with temperatures at or below normal.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 120 AM Thursday...

The general theme is rounds of showers and thunderstorms through
the TAF period. It is important to note, however, that in
thunderstorm environments, the atmosphere changes significantly
from the model initializations, and in many cases, renders the
second half of the forecast inaccurate. Thus, there will likely
be significant timing issues with the TSRA/VCTS in the forecast
beyond the 6 hour time frame.

Also carry lower ceilings in visibilities tonight, particularly
as rain subsides. This is primarily a 04Z to 14Z time frame,
different at each terminal.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high on the occurrence of
convective activity, low on timing.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms, and
associated flight categories, could vary, with short term
amendments likely needed.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    M    L    L    M    H    H    H    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
PKB CONSISTENCY  H    H    H    H    H    L    H    H    L    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M

AFTER 18Z FRIDAY...
Brief periods of IFR conditions with thunderstorms likely
through Friday. Fog possible Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for KYZ101>103-105.
VA...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jul 27, 3:52 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 PM EDT Thu Jul 27 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-282000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
352 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 10:45 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 AM EDT THU JUL 27 2017

KYZ103-105-OHZ086-087-WVZ005>007-013-014-271515-
Boyd-Lawrence-Gallia-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
1045 AM EDT THU JUL 27 2017

...A LINE OF THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT SOUTHEASTERN
BOYD... LAWRENCE...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MASON...CABELL...NORTHERN PUTNAM...NORTHWESTERN LINCOLN
AND NORTHERN WAYNE COUNTIES...

At 1044 AM EDT, radar indicated thunderstorms were located along a
line extending from 12 miles north of Ona to near Culver.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Huntington, Louisa, Winfield, Wayne, Chesapeake, Proctorville,
Blaine, Beech Fork State Park, Yatesville Lake State Park, Hurricane,
Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo, Fort Gay,
Webbville, Ona and Culloden.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky near mile marker 191.
 Interstate 64 in West Virginia between mile markers 1 and 38.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3805 8298 3805 8296 3809 8293 3811 8289
      3816 8291 3819 8287 3819 8285 3822 8281
      3823 8282 3866 8222 3859 8175 3791 8269
      3804 8299
TIME...MOT...LOC 1444Z 290DEG 27KT 3861 8225 3810 8294

09
Special weather statement, Jul 27, 3:03 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
303 PM EDT THU JUL 27 2017

KYZ102-103-105-WVZ005-271930-
Boyd-Carter-Lawrence-Wayne-
303 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
EAST CENTRAL CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 303 PM EDT, a strong thunderstorm was located over Rush, or near
Cannonsburg, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wayne, Beech Fork State Park, Cannonsburg, Kenova, Catlettsburg,
Ceredo, Princess, Durbin, Coalton, Burnaugh, Centerville, Rush,
Lockwood, Lavalette, Summit, Buchanan, Genoa and Mavity.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 178 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 2.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3838 8283 3838 8282 3840 8281 3842 8278
      3845 8275 3845 8273 3835 8241 3831 8235
      3831 8233 3832 8233 3832 8231 3808 8246
      3829 8288
TIME...MOT...LOC 1903Z 296DEG 27KT 3835 8275

09
Special weather statement, Jul 27, 3:29 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT THU JUL 27 2017

KYZ103-105-WVZ005-006-013-272000-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
329 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE...SOUTH CENTRAL CABELL...NORTHWESTERN LINCOLN AND
WAYNE COUNTIES...

At 329 PM EDT, a strong thunderstorm was located over Centerville, or
near Wayne, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wayne, Hamlin, Beech Fork State Park, Durbin, East Lynn Lake,
Burnaugh, Centerville, Kiahsville, West Hamlin, Lockwood, Lavalette,
Branchland, Buchanan, East Lynn and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8267 3838 8258 3828 8210 3801 8225
TIME...MOT...LOC 1929Z 290DEG 26KT 3827 8254

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:45 AM EDTSpecial Weather StatementRLXCabell, Putnam, Wayne30 min
Jul 27, 1:37 PM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more30 hr
Jul 27, 3:03 PM EDTSpecial Weather StatementRLXWayne27 min
Jul 27, 3:29 PM EDTSpecial Weather StatementRLXWayne31 min
Jul 27, 9:48 AM EDTSpecial Weather StatementRLXCarter, Greenup27 min

Nearby

Flash Flood Warnings in West Virginia, 2017Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.